Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 348, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Sep 5, 2023, 7:51 PM CDT for Rogers County, Washington County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2023, 7:51 PM CDT (00:51 UTC)
- Expired
- Sep 5, 2023, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rogers County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 44 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 5:54 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 5, 5:54 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
554 PM CDT Tue Sep 5 2023
...New AVIATION...
.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 219 PM CDT Tue Sep 5 2023
Another unseasonably hot and humid afternoon is unfolding across
eastern Oklahoma and western Arkansas ahead of a frontal boundary
currently slowly approaching northeastern Oklahoma. Modest
frontogenetical forcing, along with increasing instability across
the region will likely allow scattered thunderstorms to develop
pater this afternoon along the leading edge of the boundary.
Initially weak deep layer shear should slowly increase through the
evening hours along the frontal boundary which would allow storms
to become better organized, most likely into multicell clusters.
Favorable low level lapse rates within a deeply mixed boundary
layer would favor some strong to severe wind gusts with the
strongest storms, with some isolated 70+ mph gusts possible as
storms organize into more of a linear segment. Additionally,
isolated large hail will be possible, especially with the
initially more discrete activity across far northeast Oklahoma and
northwest Arkansas. Clusters of storms will then shift south and
east through the evening and overnight hours. Severe potential
will wane with southward extent as instability and shear both
weaken through the night. The front will make rather slow progress
to the south through the night, but some cooler air will begin to
filter in behind the front across the northern half of the
forecast area, dropping overnight lows back into the low to mid
60s across northeast Oklahoma.
Bowlan
&&
.LONG TERM...
(Wednesday through Tuesday)
Issued at 219 PM CDT Tue Sep 5 2023
The front will continue to make slow progress to the south
throughout the day Wednesday, likely not pushing south of the Red
River until mid afternoon. Another hot and humid day will be in
store south of the front, with highs in the upper 90s again across
southeast Oklahoma before frontal passage. Another Heat Advisory
could be needed in this area, but will hold off for later
forecasts that have a better hold on frontal timing. More
seasonable early September weather is expected north of the front,
with highs from the mid 80s to lower 90s. Surface high pressure
will build in Wednesday night, allowing lows to dip into the
upper 50s in some places by Thursday morning.
Through the rest of the week, the frontal boundary will remain in
the vicinity of the forecast area before basically becoming
washed out by Friday. The local region will remain mainly under
the influence of northwest flow aloft along the eastern fringe of
a building upper ridge to the west southwest. A couple of
disturbances will move through the flow aloft, bringing more
chances for scattered showers and thunderstorms for parts of
eastern Oklahoma and northwest Arkansas both Wednesday night and
Thursday night. A return to southerly flow at the surface will
bring temperatures back up into the mid to upper 90s for the rest
of the work week. Another weak frontal boundary is progged to
slip into the region over the weekend, bringing additional shower
and thunderstorm chances to the region, along with more seasonably
normal temperatures. A pattern change still looks on track for
early next week, as the upper ridge breaks down and shifts further
west, allowing a strong upper trough to drop down into the middle
of the country. This would push a stronger frontal boundary
through the region on Monday. Increasing rain chances and below
normal temperatures are becoming more likely across the forecast
area by next week.
Bowlan
&&
.AVIATION...
(00Z TAFS)
Issued at 549 PM CDT Tue Sep 5 2023
The main aviation concern through the period remains impacts from
expected thunderstorms during the first 6 to 9 hours of the valid
TAF period. A few storms have developed ahead of an approaching
front across areas just north I-44 during the past hour or so,
with further development likely to occur. Expect potential for
IFR/MVFR conditions and gusty winds with any strong to severe
thunderstorms on station. MLC remains the least likely terminal to
see thunderstorms (20-30% chance) although some signs in recent
CAM guidance do indicate storms making it that far south. Will
continue to leave mention out, though, with conditions favoring a
more southward progression of storms near and east of the
Oklahoma/Arkansas border. Potential for strong wind gusts should
diminish further south however. Expect a shift to north to
northwest winds at all sites during the latter 12 to 18 hours of
the period, with speeds largely being in the 5 to 10kt range. VFR
conditions should prevail outside of thunderstorm impacts.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 67 89 64 94 / 60 0 10 10
FSM 74 95 69 97 / 30 10 10 20
MLC 71 94 66 100 / 30 10 10 10
BVO 61 88 57 93 / 20 0 10 10
FYV 67 88 58 92 / 60 0 10 10
BYV 69 87 61 90 / 60 0 10 10
MKO 69 89 64 95 / 60 0 10 10
MIO 63 86 57 91 / 60 0 10 0
F10 69 89 64 94 / 40 0 10 10
HHW 75 99 71 102 / 10 20 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>062-
064>067-070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...22Hazardous weather outlook, Sep 5, 4:32 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 432 PM CDT Tue Sep 5 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 432 PM CDT Tue Sep 5 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma into northwest Arkansas. ONSET...After 5 pm. HEAVY RAIN. RISK...Limited. AREA...North of Interstate 40. ONSET...This evening. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms are expected to develop late this afternoon across northeast Oklahoma and into far northwest Arkansas as a cold front advances into the region. These thunderstorms will have the potential to be strong to severe with damaging winds of around 70 mph and hail to the size of quarters possible. Locally heavy rains will also be possible with these storms. This activity will spread to the southeast as we move through the evening and into the overnight hours. Heat index values will remain in the 105 to 109 degree range into the evening hours across portions of eastern Oklahoma and west-central Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Dangerous Heat Potential. THURSDAY AND FRIDAY...Thunderstorm Potential...Dangerous Heat Potential. SATURDAY THROUGH MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... A frontal boundary is expected to slowly push southward into southeast Oklahoma Wednesday and remain in the region through Friday. Along and south of this boundary, hot and humid conditions are forecast with slightly cooler temperatures to the north. Also, additional shower and thunderstorm chances are possible off and on into the beginning of next week as a few disturbances move across the Plains. Cooler conditions look to return late weekend into early next week as another frontal boundary pushes through the region. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Sep 5, 6:45 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
645 PM CDT Tue Sep 5 2023
OKZ055-056-060015-
Nowata OK-Washington OK-
645 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON AND
NORTHWESTERN NOWATA COUNTIES THROUGH 715 PM CDT...
At 645 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Delaware, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Delaware... Lenapah...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3670 9584 3680 9586 3693 9561 3672 9559
TIME...MOT...LOC 2345Z 245DEG 24KT 3677 9573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Sep 5, 7:12 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
712 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail Lenapah 36.86N 95.63W
09/05/2023 E0.75 inch Nowata OK Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Sep 5, 7:17 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
717 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail 5 SSW Mannford 36.06N 96.37W
09/05/2023 E1.00 inch Creek OK Public
Report from mPING: Quarter (1.00 in.).
&&
RJSLocal storm report, Sep 5, 7:21 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
721 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail 5 S Mannford 36.06N 96.34W
09/05/2023 E1.25 inch Creek OK Storm Chaser
&&Local storm report, Sep 5, 7:27 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
727 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 7 W Sand Springs 36.15N 96.23W
09/05/2023 E0.75 inch Tulsa OK Amateur Radio
Reported at 209 W Avenue and Highway 412.
&&Special weather statement, Sep 5, 7:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
737 PM CDT Tue Sep 5 2023
OKZ054-055-060-061-060100-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
737 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE...SOUTHERN WASHINGTON AND NORTHEASTERN TULSA
COUNTIES THROUGH 800 PM CDT...
At 737 PM CDT, Doppler radar indicated a strong thunderstorm near
Sperry, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Owasso... Skiatook...
Catoosa... Collinsville...
Verdigris... Sperry...
Vera... Turley...
Tulsa International Airport... Gray...
This includes Interstate 44 near mile marker 218, between mile
markers 231 and 232, and between mile markers 239 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3622 9564 3607 9609 3607 9612 3608 9614
3631 9622 3655 9579
TIME...MOT...LOC 0037Z 246DEG 27KT 3628 9602
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:12 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 48 min |
| Sep 5, 7:14 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Tulsa | 31 min |
| Sep 5, 7:25 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 35 min |
| Sep 5, 7:37 PM CDT | Special Weather Statement | TSA | Tulsa | 23 min |
| Sep 5, 7:56 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 49 min |
| Sep 5, 8:01 PM CDT | Severe Thunderstorm Warning | TSA | Rogers, Tulsa | 17 min |
| Sep 5, 8:42 PM CDT | Special Weather Statement | TSA | Craig, Mayes | 33 min |
| Sep 5, 8:58 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Ottawa | 32 min |
| Sep 5, 9:05 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Mayes, Ottawa | 25 min |
| Sep 5, 9:15 PM CDT | Special Weather Statement | TSA | Nowata, Washington | 30 min |
| Sep 5, 9:17 PM CDT | Special Weather Statement | TSA | Craig | 28 min |
| Sep 5, 9:29 PM CDT | Special Weather Statement | TSA | Delaware | 31 min |
| Sep 5, 9:42 PM CDT | Special Weather Statement | TSA | Craig | 33 min |
| Sep 5, 10:04 PM CDT | Special Weather Statement | TSA | Delaware | 26 min |
| Sep 5, 10:27 PM CDT | Special Weather Statement | TSA | Delaware | 48 min |
| Sep 6, 3:14 AM CDT | Heat Advisory | TSA | Choctaw, Pushmataha | 16 hr |
| Sep 5, 10:47 PM CDT | Special Weather Statement | TSA | Carroll | 43 min |
| Sep 5, 11:14 PM CDT | Special Weather Statement | TSA | Benton | 46 min |
| Sep 5, 11:27 PM CDT | Special Weather Statement | TSA | Carroll | 48 min |
| Sep 5, 11:49 PM CDT | Special Weather Statement | TSA | Benton | 41 min |
| Sep 6, 12:00 AM CDT | Severe Thunderstorm Warning | TSA | Benton, Carroll, Madison | 45 min |
| Sep 6, 12:18 AM CDT | Special Weather Statement | TSA | Madison | 27 min |
| Sep 6, 12:25 AM CDT | Severe Thunderstorm Warning | TSA | Carroll, Madison | 65 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.